Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 129, NWS Grand Forks, ND

July 8, 2020Barnes County, Griggs County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2020, 12:29 AM CDT for Barnes County, Griggs County, North Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 12:29 AM CDT (05:29 UTC)
Expired
Jul 8, 2020, 1:30 AM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barnes County, ND, Griggs County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 97 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 12:46 AM CDTHAIL 1Litchville, ND
Jul 8, 1:25 AM CDTHAIL 1.57 N Kathryn, NDNUMEROUS LARGE HAIL IN VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 11:44 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

310 
WUUS53 KFGF 080529
SVRFGF
NDC003-039-080630-
/O.NEW.KFGF.SV.W.0129.200708T0529Z-200708T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1229 AM CDT Wed Jul 8 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  South central Griggs County in southeastern North Dakota...
  Barnes County in southeastern North Dakota...

* Until 130 AM CDT.

* At 1228 AM CDT, a severe thunderstorm was located near Marion, or
  23 miles southwest of Valley City, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Valley City, Sanborn, Litchville, Oriska, Dazey, Hastings and
  Rogers.

This includes Interstate 94 in North Dakota between mile markers 272
and 302.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4663 9844 4698 9844 4698 9847 4710 9847
      4731 9832 4703 9771 4698 9771 4663 9816
TIME...MOT...LOC 0528Z 206DEG 31KT 4669 9838 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
2 follow-up statements
401 
WWUS53 KFGF 080537
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1237 AM CDT Wed Jul 8 2020

NDC003-039-080630-
/O.CON.KFGF.SV.W.0129.000000T0000Z-200708T0630Z/
Griggs ND-Barnes ND-
1237 AM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTH CENTRAL GRIGGS AND BARNES COUNTIES...

At 1236 AM CDT, a severe thunderstorm was located 9 miles northwest
of Litchville, or 19 miles southwest of Valley City, moving northeast
at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Valley City, Sanborn, Litchville, Oriska, Dazey, Hastings and Rogers.

This includes Interstate 94 in North Dakota between mile markers 272
and 302.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4698 9847 4710 9847 4731 9832 4703 9771
      4698 9771 4663 9816 4663 9835 4670 9844
      4698 9844
TIME...MOT...LOC 0536Z 206DEG 31KT 4676 9833 

HAIL...1.50IN
WIND...60MPH
 
$$

CJ
957 
WWUS53 KFGF 080555
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1255 AM CDT Wed Jul 8 2020

NDC003-039-080630-
/O.CON.KFGF.SV.W.0129.000000T0000Z-200708T0630Z/
Griggs ND-Barnes ND-
1255 AM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTH CENTRAL GRIGGS AND BARNES COUNTIES...

At 1253 AM CDT, a severe thunderstorm was located near Sanborn, or 11
miles west of Valley City, moving northeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Valley City, Sanborn, Oriska, Dazey, Hastings, Rogers and Eckelson. 

This includes Interstate 94 in North Dakota between mile markers 272
and 302.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4698 9847 4710 9847 4731 9832 4703 9771
      4698 9771 4665 9813 4678 9844 4698 9844
TIME...MOT...LOC 0553Z 206DEG 31KT 4689 9824 

HAIL...1.50IN
WIND...60MPH
 
$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:39 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 7, 11:39 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1139 PM CDT Tue Jul 7 2020

.UPDATE...
Issued at 1138 PM CDT Tue Jul 7 2020

Watch will be issued shortly...all other parameters on track.

UPDATE Issued at 906 PM CDT Tue Jul 7 2020

Severe thunderstorm watches have been issued for areas just to
the west of this FA. Expect if current trends continue, this FA
will be included in one by late evening. At this point, think that
strong wind gusts will still be the main impact. Using a raw
timing tool on the line of current storms, they should reach our
western FA by midnight to 2 am. So forecast remains on track at
this point.

UPDATE Issued at 706 PM CDT Tue Jul 7 2020

The complex of storms we are watching for our area overnight has
already gotten going over eastern Montana, where a severe
thunderstorm watch was issued earlier. There have already been
several strong wind gusts associated with those storms. They still
have some area to go yet in eastern Montana before they get into
western North Dakota, so it is still looking like midnight or
later for a start time in our western FA. Components all still
appear to be on track for a line of storms to move through the FA
overnight, with severe straight line winds likely the main impact.
These storms should be fast movers, so do not think flooding will
be a big issue, but there are susceptible areas. Now is the time
to prepare, secure any loose outdoor property, and have a safety
plan in place in case a warning is issued.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 306 PM CDT Tue Jul 7 2020

Clear skies prevail this afternoon with quiet weather expected
through early this evening. Our primary concern revolves around
severe thunderstorms that are expected to move through the region
tonight into Wednesday morning. An upper trough, and associated cold
front, is currently working across the Pacific Northwest and into
western Montana. Extending southward, is a negatively tilted
extension of this trough and an associated LLJ forming in the 850 to
700 mb layer. This is set to strengthen as we head into the
overnight hours as this system pushes eastward.

In central and eastern ND, there will be modest instability waiting
as CAPE will be in the 1500 to 2000 J/Kg range. The 850 to 700 jet
is expected to increase, reaching into the 50 to 75 knot range. Low
level shear will be upwards of 30 to 50 knots in the 0 to 1km and 0
to 3 km layer respectively. This will give us a rather high risk for
significant wind gusts and brief QLCS tornadoes. Initially, we could
see hail up to 2 inches as well, mainly for the Devils Lake Basin,
Sheyenne Valley, and James Valley as supercells are possible. The
axis will shift across the Devils Lake Basin, moving eastward into
the Red River Valley and into west-central and northwest Minnesota
during the early morning hours.

Overall, the potential for widespread weather related impacts is
high due to the possibility of significant wind gusts of 75 mph or
greater along with isolated tornadoes and large hail.

Heading into Wednesday, ongoing showers and storms continue eastward
along the cold front. There remains some uncertainty regarding the
forward progression of the front; however, the risk of severe
thunderstorms remains in portions of west-central Minnesota during
the afternoon and early evening period.

.LONG TERM...(Thursday through Tuesday)
Issued at 306 PM CDT Tue Jul 7 2020

Little change in the extended from previous runs. Mainly zonal flow
is in place over the Northern Plains...with a series of short waves
propagating through the flow triggering isolated to scattered
thunderstorms. Otherwise...expect temperatures to be near seasonal
norms.

By late Sunday...ensemble guidance hints at increased southwest flow
aloft as an upper trof digs into the intermountain West...and the
upper ridge begins a shift and amplification over the area. Expect a
slight warming trend as thickness values increase and return flow
draws warmer air over the region. Chances for isolated storm will
continue through the end of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1138 PM CDT Tue Jul 7 2020

Pretty much kept with the timing from the 00z set of TAFs. Main
impacts will be gusty winds with overnight storms. Best chance for
any redevelopment Wednesday afternoon will be at KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Lynch
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Jul 7, 3:38 PM CDT, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
338 PM CDT Tue Jul 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-082045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
338 PM CDT Tue Jul 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop or move into the area this evening and
continue through the overnight hours. All hazards are expected, with
risks for hail to 2 inches, wind gusts of 75 mph or greater,
localized flash flooding and possibly a tornado. Main risk area is
all of eastern North Dakota, the Red River valley and
northwestern Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance for severe thunderstorms exists Wednesday east of a
Baudette to Detroit Lakes to Wahpeton line. Threats are large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 8, 12:19 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1219 AM CDT Wed Jul 8 2020

NDZ028-038-039-049-052-053-080615-
Griggs ND-Sargent ND-Richland ND-Ransom ND-Barnes ND-Cass ND-
1219 AM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS...
SOUTHERN GRIGGS...BARNES...NORTHWESTERN RICHLAND AND SARGENT COUNTIES
UNTIL 115 AM CDT...

At 1217 AM CDT, Doppler radar was tracking a strong thunderstorms
near Fort Ransom to near Valley City moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Valley City, Casselton, Lisbon, Enderlin, Gwinner, Milnor and Forman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern North Dakota.

LAT...LON 4605 9801 4663 9803 4663 9844 4752 9849
      4728 9796 4724 9796 4724 9789 4687 9710
      4598 9727
TIME...MOT...LOC 0517Z 209DEG 31KT 4648 9786

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:19 AM CDTSpecial Weather StatementFGFBarnes, Cass, Ransom, Sargent56 min
Jul 8, 12:44 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey, Towner46 min
Jul 8, 1:08 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland52 min
Jul 8, 1:15 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland60 min
Jul 8, 1:29 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Grand Forks, Griggs, Nelson, Steele61 min
Jul 8, 1:32 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele, Traill58 min
Jul 8, 1:33 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Nelson, Ramsey, Towner, Walsh57 min
Jul 8, 1:42 AM CDTSpecial Weather StatementFGFRichland63 min
Jul 8, 1:46 AM CDTTornado WarningFGFGriggs, Steele33 min
Jul 8, 1:51 AM CDTSpecial Weather StatementFGFBarnes54 min
Jul 8, 2:12 AM CDTSevere Thunderstorm WarningFGFCass, Richland63 min
Jul 8, 2:18 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Grand Forks, Steele, Traill57 min
Jul 8, 2:20 AM CDTSpecial Weather StatementFGFCavalier, Pembina40 min
Jul 8, 2:22 AM CDTSevere Thunderstorm WarningFGFCavalier, Grand Forks, Nelson, Pembina, Ramsey, Walsh53 min
Jul 8, 3:22 AM CDTSevere Thunderstorm WarningFGFCass, Richland, Sargent38 min
Jul 8, 3:36 AM CDTAreal Flood AdvisoryFGFCass8 hr
Jul 8, 3:58 AM CDTSevere Thunderstorm WarningFGFRichland62 min
Jul 8, 4:23 AM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent52 min
Jul 8, 5:00 AM CDTSevere Thunderstorm WarningFGFRichland60 min
Jul 8, 6:19 AM CDTAreal Flood AdvisoryFGFRichland, Sargent8 hr
Jul 8, 10:42 AM CDTRiver Flood WarningFGFCass4 days

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.